Alert archive / Texas / Flash Flood Warnings in 2009
Flash Flood Warning 32, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jun 17, 2009, 3:41 PM CDT for Jeff Davis County, Pecos County, Reeves County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2009, 3:41 PM CDT (20:41 UTC)
- Expired
- Jun 17, 2009, 7:45 PM CDT
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jeff Davis County, TX, Pecos County, TX, Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 198 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 398 J/kg
- Mixed-layer CIN
- -540 J/kg
- Mixed-layer LCL
- 1969 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 172041 FFWMAF TXC243-371-389-180045- /O.NEW.KMAF.FF.W.0032.090617T2041Z-090618T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 341 PM CDT WED JUN 17 2009 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... EXTREME WEST CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS... SOUTH CENTRAL REEVES COUNTY IN SOUTHWEST TEXAS... EASTERN JEFF DAVIS COUNTY IN SOUTHWEST TEXAS... * UNTIL 745 PM CDT * AT 338 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED FLASH FLOODING FROM SEVERAL SLOW MOVING THUNDERSTORMS MOVING ACROSS THE REGION. DOPPLER RADAR PRECIPITATION ESTIMATES INDICATE THAT OVER 2 INCHES OF RAIN HAS FALLEN WITHIN THE PAST HOUR. ADDITIONAL THUNDERSTORMS ARE DEVELOPING TO THE SOUTH WHICH MAY LEAD TO MORE PERIODS OF HEAVY RAINFALL AND ADDITIONAL AREAS OF FLASH FLOODING. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TOYAVALE... SARAGOSA AND BALMORHEA. PRECAUTIONARY/PREPAREDNESS ACTIONS... ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL FOR FLOODING IN THE WARNED AREA. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF FLOWING WATER TO CARRY VEHICLES AWAY. TURN AROUND...DONT DROWN. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. IF YOU ARE IN THE WARNED AREA... MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS... CREEKS... AND OTHER LOW LYING AREAS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. && LAT...LON 3102 10412 3112 10350 3061 10352 3050 10394 $$
2 follow-up statements
000 WGUS74 KMAF 172255 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 555 PM CDT WED JUN 17 2009 TXC243-371-389-180045- /O.CON.KMAF.FF.W.0032.000000T0000Z-090618T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PECOS-REEVES-JEFF DAVIS- 555 PM CDT WED JUN 17 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR EASTERN JEFF DAVIS...SOUTH CENTRAL REEVES AND EXTREME WEST CENTRAL PECOS COUNTIES... AT 553 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT POSSIBLE FLASH FLOODING FROM SEVERAL THUNDERSTORMS THAT HAVE MOVED THROUGH THE AREA. PRECIPITATION ESTIMATES INDICATE THAT AS MUCH AS 4 INCHES HAS FALLEN ACROSS EASTERN PORTIONS OF JEFF DAVIS COUNTY AND ADDITIONAL RAINFALL WILL BE POSSIBLE THROUGH THE REMAINDER OF THE EVENING AS NEW THUNDERSTORMS DEVELOP. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TOYAVALE... SARAGOSA AND BALMORHEA. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. && LAT...LON 3102 10412 3112 10350 3061 10352 3050 10394 $$
000 WGUS74 KMAF 180048 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 748 PM CDT WED JUN 17 2009 TXC243-371-389-180057- /O.EXP.KMAF.FF.W.0032.000000T0000Z-090618T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PECOS-REEVES-JEFF DAVIS- 748 PM CDT WED JUN 17 2009 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR EASTERN JEFF DAVIS...SOUTH CENTRAL REEVES AND EXTREME WEST CENTRAL PECOS COUNTIES... AT 747 PM CDT...THE CONDITIONS LEADING TO THE ISSUANCE OF A FLASH FLOOD WARNING HAD CEASED...REMOVING THE THREAT OF FLASH FLOODING OVER THE WARNED AREA. THEREFORE THE FLASH FLOOD WARNING WAS ALLOWED TO EXPIRE. ADDITIONAL SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ACROSS THE DAVIS MOUNTAINS AS OF 745 PM. ANY ADDITIONAL DOWNPOURS MAY LEAD TO MORE LOCALIZED FLASH FLOODING ACROSS AREAS THAT HAVE ALREADY RECEIVED HEAVY RAINFALL THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED...PONDING OF WATER WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL. && LAT...LON 3102 10412 3112 10350 3061 10352 3050 10394 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 1:51 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Jun 17, 1:51 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 151 PM CDT WED JUN 17 2009 .DISCUSSION... UNSETTLED WEATHER APPEARS TO BE ON THE WAY THROUGH THE WEEKEND AS AN UPPER LEVEL TROUGH/LOW REMAINS NEARLY STATIONARY ACROSS THE DESERT SOUTHWEST AND AN UPPER LEVEL HIGH REMAINS NEARLY STATIONARY ACROSS THE GULF COAST STATES. THE BEST CHANCE (AT LEAST CHANCE TO LIKELY) OF SHOWERS AND THUNDERSTORMS EACH DAY SHOULD BE SOUTH AND WEST OF THE PECOS RIVER CLOSER TO THE BLOCKED UPPER SYSTEM. WITH PRECIPITABLE WATER PROGGED TO RUN FROM 1 TO 2 INCHES THROUGH THE WEEKEND...HEAVY RAINFALL MAY EVENTUALLY BECOME A CONCERN. PRECIPITATION CHANCES SHOULD HOPEFULLY EASE BY SUNDAY AS THE UPPER HIGH BUILDS INTO TEXAS AND THE UPPER LEVEL TROUGH LIFTS NORTHWARD. IT REMAINS TO BE SEEN IF STORMS WILL STILL FIRE IN THE MOUNTAINS BEYOND SUNDAY. HIGH TEMPERATURES WILL BE TEMPERED BY THE INCREASED CLOUD COVER BUT WENT ABOVE GUIDANCE ON NIGHTTIME TEMPERATURES BASED ON RECENT TRENDS AND ANTICIPATION OF INCREASED MOISTURE. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 75 94 73 89 / 10 10 30 30 CARLSBAD NM 69 92 68 88 / 30 20 60 50 DRYDEN TX 74 92 73 93 / 10 10 50 20 FORT STOCKTON TX 72 93 71 91 / 10 20 60 30 GUADALUPE PASS TX 64 89 62 81 / 30 40 60 50 HOBBS NM 67 94 69 88 / 20 20 40 50 MARFA TX 63 83 61 83 / 30 40 70 40 MIDLAND INTL AIRPORT TX 73 94 72 90 / 10 10 40 40 ODESSA TX 73 94 73 90 / 10 10 40 40 WINK TX 75 97 73 93 / 30 10 60 40 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 10/12
Hazardous weather outlook, Jun 17, 12:50 PM CDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1250 PM CDT WED JUN 17 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-181800- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1250 PM CDT WED JUN 17 2009 /1150 AM MDT WED JUN 17 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS TODAY...MAINLY WEST OF A LAMESA...TO FORT STOCKTON...TO SANDERSON LINE. ANY THUNDERSTORMS THAT DEVELOP MAY PRODUCE BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY THROUGH AT LEAST SUNDAY NIGHT ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. THE MAIN THREAT FROM ANY THUNDERSTORMS THAT DEVELOP WILL BE BRIEF HEAVY RAINFALL...THOUGH MARGINALLY SEVERE HAIL OR WINDS CANNOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jun 17, 2:52 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 252 PM CDT WED JUN 17 2009 TXZ058-074-075-172015- PECOS-DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS 252 PM CDT WED JUN 17 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL JEFF DAVIS...SOUTH CENTRAL REEVES AND WEST CENTRAL PECOS COUNTIES. A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 13 MILES SOUTH OF TOYAVALE AT 252 PM CDT...MOVING NORTHEAST AT 15 MPH. PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE POSSIBLE. PEOPLE IN EAST CENTRAL JEFF DAVIS...SOUTH CENTRAL REEVES AND WEST CENTRAL PECOS COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 3:14 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis, Pecos, Reeves | 61 min |
| Jun 17, 4:37 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 53 min |
Nearby
Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.